Daughter started Armour - hair just started falling out :(

Daughter started Armour - hair just started falling out :(

My daughter's hair stopped falling out last August when she went GF & dairy free.

2 nights ago she started Armour and today she's lost a load of hair sadly.

Did anyone else experience this when they first started Armour? and

will it pass once the Armour gets properly into her system and she's on the optimal dose?

I've told her to stay calm and relaxed and ride it out for now.....

Last edited by

15 Replies

oldestnewest
  • This is rather a very fast reaction. In 2 nights, this may not necessarily be armour but perhaps her T3 levels have hit another low.

    Usually when T3 levels improve along with ferritin's the shedding should begin to reduce.

    Other secondary factors contributing to hair loss are: low Zinc, low D, low B12, low B6

    I hope this helps!

  • Thanks, yes very quick reaction, makes me nervous :/

  • Ferritin 79

    it was 121 last sept so it has come down

  • It is normal for the ferritin levels to fluctuate. The current levels of Ferritin are not too bad but could be slightly improved; however, advising on increase with a specific recommended dose and without % saturation and levels of circulating iron is like taking a shot in the dark which might fire back.

    T4 is at the bottom and TSH is high both indicative of struggling thyroid. The replacement with armour should help but give it at least a few weeks. What dose is she taking at the moment? has she been given a plan for increase and interval testing?

    Fingers crossed she'll begin to feel better very soon. Bless you for being a wonderful mum :-)

  • Following STTM starting on 1 grain split. 1/2 before bed 1/2 in the morning (sublingually) to raise by half grain after 2 weeks.

    she wears fitbit HR charge to minitor heart rate and sleep. She takes temp few times per day

    thanks V x

  • Extremely unlikely to be the armour. What happened 10-12 weeks ago? That's how long it takes for something that happened, be it a change in diet, change in meds, big stressful event etc to impact hair growth (including sudden shedding).

  • WOW you could be right there, we were away on holiday a few days after Christmas and over New Year and she had terrible gut issues after eating an egg for breakfast and she was on and off the loo for days :(

  • I am not medically qualified but I would have thought that it would be unusual after two days on Armour to lose hair. Usually it is levothyroxine which causes thinning or hair loss.

    It is possible that if it is a large amount of instant hair loss it could be the beginning of Alopecia - another autoimmune disease and I hope not. The GP should be able to diagnose (?).

    I can sympathise as I've had alopecia three times. My hair fell out and then gradually came back but it was a slow procedure.

  • I have read that any sudden increase or decrease in any hormones including thyroid hormones or sex hormones can cause hair loss....and many have said once their hormones leveled back out...hair loss stopped....but low ferritin , low b12 etc as stated above can cause it too.....what were her labs and what dosage is she on>?

  • Armour and all ndt made me very ill with Hashimotos. I ended up on t3 only, no t4.

  • Oh..for anything to happen that quickly..i don't believe it was the armour that caused it. It takes many weeks to get into your system and change things at the cellular level.

  • I did start losing hair when I went on armour. I had never had a problem with hair loss before. But the loss took more than 2 days to occur. I think it was a few weeks. Best wishes to your daughter, I know how upsetting it is.

  • I presume you stuck with the Armour and eventually your health improved?

  • Armour did not suit me, whether that was because I was not put on a high enough dose or not I'm not sure. But I went back to T3. I did not come off Armour just because of the hair but because I was extra tired and very unwell. I think I am very unusual though as I don't react to any medication very well, so don't let it put your daughter off. I mentioned it only because for me it was definitely the Armour that caused the hair loss and it can be useful to have others' experiences for future reference.

    However, I think the others are likely to be right in that two days would be a very rapid reaction for it to be the Armour.

    An endocrinologist recently mentioned to me that people vary in which dessicated thyroid suits them. I am back on T3 and trying out introducing T4, but he said if that does not work I can try other brands of NDT.

    Everybody is so individual in their reactions. At least some endocrinologists now seem to recognise this.

    Best wishes

  • YES YES YES I DID!!! but to be honest a year on after faffing with meds and blaming meds for the hair loss its NOT the medication!!!!

    In my experience.....

    i was diagnosed with borderline hypo...they stuck me on levothyroxine for 4 months and it was disastrous! i felt terrible hair was ok...

    i stopped it and in the october started armour.....i felt terrible but i kept at it....THEN my hair started to fall out....

    i stuck with it but the hair kept falling out....my t3/4 and tsh hadn't stabled out...i STOPPED the armour thinking that it was responsible for the hair loss...guess what ...it kept on shedding!

    SO i started Thiroyd medication ( another form of NDT) and my hair kept falling out but my levels weren't right...

    i have maximised all of the usual vitamins....B12, Vit D Vit K, folate, iron, etc...( that took a few months

    Now I'm just in range!.....SO i am expecting my hair to begin to recover...ive lost about 40% of my hair so far

    I have read some very informative articles on telogen effluvium

    drugs.com/health-guide/telo...

    This has given me some hope....

    what is happening with your hair now is because of what was going on in the body 3 MONTHS AGO!!

    it takes on average 3 months for the growth cycle....so your hair is a result of past conditions...it will simply need time to recover...

    WELL thats what I'm hoping for!!

    all i can suggest in the mean time is keep stress to a minimum, eat well (I've gone gluten free too) get your vitamins up and get those TSH levels where they should be...

    Believe me this is not a quick fix thing...expect to be looking at a few months!!

    please PM me if you need to know anymore and I'm right with you here as I've felt helpless at times!!

    lots love xx

You may also like...